Ohio, 2012Flooding and Damaging Wind in Ohio, January 17, 2012
January 17, 2012 · NWS ILN · 8 events in 4 counties and zones
An area of convection ahead of a strong cold front produced heavy rain across parts of the Ohio Valley during the morning hours. As a result, some flooding occurred across southern Ohio during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of convection ahead of a strong cold front produced heavy rain across parts of the Ohio Valley during the morning hours. As a result, some flooding occurred across southern Ohio during the late morning and early afternoon hours. Isolated severe weather also occurred in one of these storms. The main threats from these storms were heavy rainfall and damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 17, 10:07 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 17, 10:07 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EST TUE JAN 17 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON.
HIGH PRESSURE WILL BUILD INTO THE REGION FOR WEDNESDAY...FOLLOWED
BY A CHANCE OF SNOW WITH AN UPPER LEVEL DISTURBANCE ON
THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE
REGION. THESE WILL PUSH THROUGH THE FORECAST AREA DURING THE
AFTERNOON WITH A FAIRLY SHARP CUT OFF. COLD FRONT WILL FOLLOW A
FEW HOURS AFTER THE PRECIPITATION ENDS WITH TEMPERATURES FALLING
LATE IN THE DAY. CANNOT RULE OUT SOME ADDITIONAL SHOWERS
WRAPPING BACK INTO THE NORTHWEST ZONES LATE THIS AFTERNOON INTO
THE EVENING. AND IF ANYTHING OCCURS THERE IT SHOULD CHANGE OVER TO
SNOW SHOWERS ALTHOUGH THOSE WOULD BE LIGHT. WIND GUSTS WILL PICK
UP WITH THE COLD AIR ADVECTION ALTHOUGH LATEST GUIDANCE AS WELL AS
TRENDS UPSTREAM SUGGEST THAT GUSTINESS MAY BE A LITTLE LESS THAN
EARLIER FORECAST. WINDS WILL GRADUALLY DIMINISH OVERNIGHT. COULD
BE A FEW BREAKS IN THE CLOUDS ESPECIALLY IN SOUTHWEST COUNTIES.
BUT FOR THE MOST PART EXPECT CLOUDS TO PREVAIL THROUGH THE PERIOD.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A BRIEF HIGH PRESSURE RESPITE ON WEDNESDAY WILL GIVE WAY TO
ANOTHER FRONTAL BOUNDARY PUSHING ACROSS THE GREAT LAKES ON
THURSDAY. COOL AMBIENT CONDITIONS WILL GIVE WAY TO COLDER AIR
BEHIND THE FRONT...WITH THE VAST MAJORITY OF THE PRECIPITATION
WITH THIS SYSTEM EXPECTED TO FALL AS SNOW. MADE FEW CHANGES TO THE
FORECAST WITH THIS SYSTEM...ASIDE FROM SOME NON-DIURNAL TWEAKS TO
THE TEMPERATURE CURVES. THERE IS NOT A LOT OF MOISTURE FOR THIS
SYSTEM TO WORK WITH...SO SIGNIFICANT ACCUMULATIONS ARE NOT
EXPECTED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A STRONGER SHORT WAVE WILL MOVE OUT OF THE CENTRAL PLAINS ON
FRIDAY AND PUSH ACROSS OUR AREA FRIDAY NIGHT. THIS SYSTEM WILL BE
ABLE TO TAP INTO SOME BETTER MOISTURE FROM THE SOUTH. THE 12Z GFS
REMAINS A LITTLE FASTER WITH THIS SYSTEM COMPARED TO THE 12Z
ECMWF...AND WILL TREND THE FORECAST SOMEWHAT THAT WAY GIVEN FAIRLY
PROGRESSIVE WESTERLY FLOW. EITHER WAY THOUGH...IT LOOKS LIKE BEST
CHANCE FOR PCPN WILL BE FRIDAY NIGHT. WITH ITS SOMEWHAT SLOWER
SOLUTION...THE ECMWF IS BRINGING SOME WARMER TEMPERATURES AHEAD OF
THE SYSTEM WHICH WOULD LEAD TO MORE RAIN WITH THIS SYSTEM.
MEANWHILE...THE GFS IS INDICATING MORE SNOW...ESPECIALLY ACROSS
THE NORTH. GIVEN THE UNCERTAINTY WILL GENERALLY KEEP PCPN AS A
RAIN/SNOW MIX.
MID AND UPPER LEVEL RIDGING WILL BUILD ACROSS THE EASTERN UNITED
STATES THROUGH THE WEEKEND...LEADING TO DRYING CONDITIONS AND
SEASONABLY WARM TEMPERATURES. SHORT WAVE ENERGY MOVING OUT OF THE
PLAINS WILL PUSH INTO THE RIDGE BY MONDAY WHICH COULD ALLOW FOR A
CHANCE OF SHOWERS TOWARD THE END OF THE LONG TERM PERIOD.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE TERMINALS OVER THE NEXT SEVERAL HOURS. MAIN THUNDER IMPACTS
WILL BE IN THE CINCINNATI AREA THROUGH 17Z. BUT CANNOT RULE OUT AN
ISOLATED STORM ELSEWHERE. CONVECTIVE LINE WILL RESULT IN A BRIEF
REDUCTION TO IFR CONDITIONS. IN ADDITION THERE WILL BE A TEMPORARY
WIND SHIFT WITH GUSTS UP TO 35 KT. LATEST TRENDS SUGGEST THAT
PRECIPITATION WILL MOVE EAST OF THE TAF SITES A BIT FASTER THAN
EARLIER EXPECTED. THERE WILL BE A FEW HOURS BETWEEN THE SHOWERS
ENDING AND THE PASSAGE OF A COLD FRONT. DURING THIS TIME WINDS
WILL START TO VEER TO THE SOUTHWEST WITH SOME MINOR GUSTS. THERE
WILL BE PATCHES OF MVFR CEILINGS. THE FRONT WILL MOVE THROUGH
LATER IN THE DAY WITH SOLID MVFR CEILINGS PROBABLY DROPPING BELOW
2000 FT AND GUSTS UP TO 30 KT.
FOR THE OVERNIGHT HOURS TONIGHT...LOW PRESSURE WILL MOVE TO THE
UPPER REACHES OF THE SAINT LAWRENCE VALLEY BY 12Z WEDNESDAY. THIS
WILL ALLOW SFC HIGH PRESSURE TO BUILD INTO THE OHIO VALLEY. WRAP
AROUND MOISTURE IN THE CAA WILL CAUSE STRATOCUMULUS CLOUDS TO
LINGER...BUT THEY ARE EXPECTED TO BE IN THE VFR CATEGORY AT THIS
TIME. WINDS WILL BECOME MORE NW AND DIMINISH BY MORNING AS THE
PRESSURE GRADIENT BEGINS TO RELAX.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE THURSDAY AND
FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Jan 17, 4:40 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
440 AM EST TUE JAN 17 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
440 AM EST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING AND
EARLY AFTERNOON...BEFORE A COLD FRONT PUSHES IN FROM THE WEST.
WHILE SEVERE WEATHER IS NOT EXPECTED...SOME STRONG WIND GUSTS AND
SMALL HAIL WILL BE POSSIBLE. GUSTY WINDS OF 30 TO 35 MPH WILL BE
POSSIBLE BOTH IN AND OUTSIDE OF THUNDERSTORMS.
IMMEDIATELY BEHIND THE COLD FRONT...WESTERLY WIND GUSTS OF 40 TO
45 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WHILE DETAILS ARE UNCERTAIN AT THIS POINT...A STORM SYSTEM MOVING
THROUGH THE REGION ON FRIDAY NIGHT WILL BRING THE POSSIBILITY OF A
MIX OF SNOW...SLEET...AND FREEZING RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HATZOS
In the hours before
Special weather statement, Jan 17, 10:09 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1009 AM EST TUE JAN 17 2012
INZ066-073-074-KYZ091>093-OHZ070-077-171545-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-KENTON KY-BOONE KY-CAMPBELL KY-
BUTLER OH-HAMILTON OH-
1009 AM EST TUE JAN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAMILTON...SOUTHERN
BUTLER...NORTHERN CAMPBELL...BOONE...NORTHERN KENTON...RIPLEY...
DEARBORN AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 1045 AM EST...
AT 1006 AM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM LAWRENCEVILLE TO MILAN TO HOLTON...MOVING EAST AT 40
MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VERSAILLES...MILAN...
MOORES HILL...HARRISON...BRIGHT...ROSS...AURORA...LAWRENCEBURG...
FAIRFIELD...GREENDALE...HIDDEN VALLEY AND FOREST PARK.
LAT...LON 3907 8545 3915 8527 3934 8501 3933 8435
3929 8435 3929 8428 3925 8428 3922 8432
3920 8429 3904 8432 3901 8545Local storm report, Jan 17, 10:42 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1042 AM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM FLOOD OSGOOD 39.13N 85.29W
01/17/2012 RIPLEY IN OTHER FEDERAL
STREET FLOODING IS OCCURRING IN TOWN.
&&
ANOVAKLocal storm report, Jan 17, 10:48 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1048 AM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLOOD MILAN 39.13N 85.13W
01/17/2012 RIPLEY IN OTHER FEDERAL
BASEMENTS ARE FLOODING IN MILAN.
&&
ANOVAKSpecial weather statement, Jan 17, 10:48 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1048 AM EST TUE JAN 17 2012
KYZ091>093-OHZ071-072-077>080-171615-
KENTON KY-BOONE KY-CAMPBELL KY-BROWN OH-CLINTON OH-HAMILTON OH-
WARREN OH-CLERMONT OH-HIGHLAND OH-
1048 AM EST TUE JAN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HIGHLAND...
CLERMONT...SOUTHERN WARREN...EASTERN HAMILTON...SOUTHWESTERN
CLINTON...NORTHERN BROWN...CAMPBELL...BOONE AND KENTON COUNTIES
THROUGH 1115 AM EST...
AT 1048 AM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MAINEVILLE TO BELLEVUE TO WATERLOO...MOVING EAST AT 45
MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VILLA HILLS...
LOVELAND...MADEIRA...DAYTON...BELLEVUE...CRESCENT SPRINGS...
OAKBROOK...PARK HILLS...NEWPORT...MARIEMONT...FORT MITCHELL AND
LAKESIDE PARK.
LAT...LON 3910 8466 3933 8427 3931 8351 3902 8364
3902 8368 3890 8369 3894 8483Special weather statement, Jan 17, 10:50 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EST TUE JAN 17 2012
INZ080-KYZ089-090-094-171615-
SWITZERLAND IN-OWEN KY-CARROLL KY-GALLATIN KY-
1050 AM EST TUE JAN 17 2012
...A STRONG THUNDERSTORM WILL AFFECT GALLATIN...CARROLL...NORTHERN
OWEN AND SWITZERLAND COUNTIES THROUGH 1115 AM EST...
AT 1048 AM EST...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF LOCUST...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...VEVAY AND
WARSAW.
LAT...LON 3875 8530 3874 8526 3870 8521 3886 8521
3887 8481 3863 8477 3866 8527 3872 8533
3874 8534Special weather statement, Jan 17, 11:18 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 AM EST TUE JAN 17 2012
KYZ093-OHZ072-073-078>081-171645-
CAMPBELL KY-ADAMS OH-BROWN OH-CLINTON OH-ROSS OH-CLERMONT OH-
HIGHLAND OH-
1118 AM EST TUE JAN 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...SOUTHERN
CLERMONT...SOUTHWESTERN ROSS...SOUTHERN CLINTON...BROWN...
NORTHWESTERN ADAMS AND CAMPBELL COUNTIES THROUGH 1145 AM EST...
AT 1118 AM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM LYNCHBURG TO WILLIAMSBURG TO ASPEN GROVE...MOVING EAST
AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILLIAMSBURG...
LYNCHBURG...BETHEL...MOUNT ORAB...HILLSBORO...SARDINIA...
WINCHESTER...SEAMAN...MARSHALL...GEORGETOWN AND BELFAST.
LAT...LON 3889 8444 3908 8411 3930 8383 3928 8326
3919 8333 3919 8336 3915 8336 3901 8347
3882 8371Flood, Hamilton
- When
- January 17, 11:18 AM EST to 12:18 PM EST
- Where
- Hamilton County, 2.04 mi SW of Idlewild to 2.09 mi SW of Idlewild
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.132, -84.511
Several inches of standing water due to heavy rain was reported on Jefferson Avenue near Daniels Street.
Flood, Hamilton
- When
- January 17, 11:30 AM EST to 12:30 PM EST
- Where
- Hamilton County, 0.81 mi SE of Mariemont to 0.87 mi S of Plainville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.141, -84.360
Portions of Wooster Pike closed due to high water caused by heavy rain.
Flood, Hamilton
- When
- January 17, 11:30 AM EST to 12:30 PM EST
- Where
- Hamilton County, 0.18 mi SW of Bridgetown to 0.78 mi WNW of Dent
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.168, -84.633
Portions of Harrison Avenue were closed due to high water caused by heavy rain.
Flood, Hamilton
- When
- January 17, 11:30 AM EST to 12:30 PM EST
- Where
- Hamilton County, 2 mi NNW of Montgomery to 0.74 mi SSE of Hazelwood
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.257, -84.364
High water due to heavy rain was reported on Interstate 71 near Interstate 275.
Flood, Warren
- When
- January 17, 11:30 AM EST to 12:30 PM EST
- Where
- Warren County, 0.87 mi SSW of Socialville to 1 mi SSE of Socialville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.309, -84.328
High water due to heavy rain was reported over Irwin-Simpson Road.
Thunderstorm Wind, Highland
- When
- January 17, 11:45 AM EST to 11:49 AM EST
- Where
- Highland County, 3 mi SE of Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.169, -83.580
Several trees were reported down and roof damage occurred due to damaging thunderstorm winds.
Flood, Ross
- When
- January 17, 11:57 AM EST to 12:57 PM EST
- Where
- Ross County, Chillicothe to 1.12 mi S of Chillicothe
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -82.980
A bridge was reported to have several inches of water running over it due to heavy rain.
Flood, Hamilton
- When
- January 17, 12:15 PM EST to 1:30 PM EST
- Where
- Hamilton County, 0.67 mi WSW of Dayton to 1.23 mi WSW of Dayton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.115, -84.441
United States Highway 50 between William Howard Taft Road and Delta Avenue was closed due to debris and high water caused by heavy rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361622, 361631, 361635, 361642, 361660, 361661, 361662, 361681.